Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 77, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 1, 2002, 5:51 PM EDT for Washington County, Virginia. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 1, 2002, 5:51 PM EDT (21:51 UTC)
- Expired
- Jun 1, 2002, 6:15 PM EDT
- In force
- 24 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Washington County, VA
The radar
The Knoxville radar (KMRX), 143 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 6:10 PM EDT | Thunderstorm Wind | Abingdon, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 626 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 1283 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
111 WUUS54 KMRX 012151 SVRMRX VAC191-012215- /NEW.KMRX.SV.W.0104.012151-012215/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 551 PM EDT SAT JUN 1 2002 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WASHINGTON COUNTY IN SOUTHWEST VIRGINIA * UNTIL 615 PM EDT * AT 547 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTH OF GLADE SPRING...OR 12 MILES EAST OF ABINGDON...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DAMASCUS AROUND 600 PM EDT KONNAROCK AROUND 605 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING. $$ LAT...LON 3682 8169 3675 8190 3661 8182 3658 8156
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:16 PM EDT, 3 hours 35 minutes earlier.
Area forecast discussion, Jun 1, 2:16 PM EDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 216 PM EDT SAT JUN 1 2002 A CLUSTER OF THUNDERSTORMS CONTINUES TO MOVE ACROSS SOUTHWEST VIRGINIA THIS AFTERNOON...BUT WILL EXIT THE AREA BY ZONE PRESS TIME. AIRMASS ACROSS THE ENTIRE CWA IS FAIRLY UNSTABLE WITH LIFTED INDICES BETWEEN -4 TO -6...BUT ENOUGH SUBSIDENCE AND LACK OF FORCING TO PRODUCE STORMS. WILL CONTINUE WITH A SLIGHT CHANCE OF EVENING THUNDERSTORMS NORTHEAST...OTHERWISE CALL FOR DRY CONDITIONS OVERNIGHT. PATCHY FOG POSSIBLE...ESPECIALLY OVER THE SEQUATCHIE VALLEY...SIMILAR TO LAST NIGHT. FOR SUNDAY...THETA-E RIDGE OVER KENTUCKY IS PROGGED TO MOVE SOUTH INTO THE NORTHERN HALF OF THE FORECAST AREA. POSSIBLY MCV MOVING SOUTHEAST ACROSS THE OHIO VALLEY MAY HELP PRODUCE A BETTER CHANCE OF AFTERNOON/EVENING THUNDERSTORMS FOR TRI/TYS AREAS...OTHERWISE HOT...HAZY AND HUMID CONDITIONS WILL DOMINANT AS UPPER RIDGE REMAINS OVER THE GULF COAST STATES AND TENNESSEE VALLEY. FOR MONDAY...BEST THETA-E/MOISTURE LIFTS NORTH AND EAST...SO ONLY A SLIGHT CHANCE FOR MOUNTAINS AND NORTHEAST OTHERWISE A DRY AND HOT FORECAST. HIGHS BETWEEN 90 AND 95 WILL BE COMMON OVER MOST OF THE TENNESSEE VALLEY. FCSTID = CHA 68 93 68 94 / 10 20 20 10 TYS 68 90 68 91 / 10 30 20 20 TRI 64 86 64 87 / 20 40 30 30 OQT 68 90 68 91 / 10 30 20 20 .MRX... NC...NONE. TN...NONE. VA...NONE. DH
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.